I have 'flare ups' of sciatica, back pain & muscle spasms. Been diagnosed in my 20's with depression/anxiey disorder but was fine with the tricylic & later with SSRI's. I'm now 54 and ALL antidepressants make me more anxious and agitated. Doc said I'm sensitive to to them, even baby dosages. It started during peri-menopause... now that I'm totally menopausal, tried again... no good. PLEASE HELP!
21 Aug 2009
I have no idea about that but needed to respond to you cause of what you said.I started having anxiety and other symptoms also when I started being premeonpausal ,I started early and now it seems to be getting worse and my doc put me on an anti depressant and all I read about the pills is bad stuff makes me not wanna take them... What is tricylic??? Is it something for anxiety and depressing and does it have lots of bad side effects or no??? Sorry couldn't help you with your question wished I could've though ! But what I did hear about flexeril before was that it was a muscle relaxer ,that's all I heard !
22 Aug 2009
Thank you all very much! I found the article where I saw a somewhat similarity. Will check with doc exactly what this means: "Cyclobenzaprine is chemically related to the tricyclic class of antidepressants (e.g. amitriptyline, Elavil; nortriptyline, Pamelor). As such, it should not be taken with or within two weeks of any monoamine oxidase inhibitor."
Thanks again & be well,
10 Nov 2009
I haven't Read that.But i was on Flexeril for years about 6 to be exact.For muscle spasm.I didn't like them.I am now taking zanaflex.they are much better.And taking them along with the norco for pain they work just fine.I have chronic back and neck pain.And these two meds seem to work for me.I have been taking the norco for about 4years and have recently been taking the zanaflex 6 to 8 mg.Ask your Doctor about these drugs
10 Nov 2009
they are not an anti depressant.they are for muscle spasm.They are pretty good.But the zanaflex was better for me.They come in 4,6 and 8 mg.Most ins. want let you get the 8.so if your Doc put you 8mg get the 6mg and cut in 1/3 works great with the 10-norco i have to take for pain.And they don't put me to sleep like the flex did.Hope this helps you.
25 Jul 2012
Hello Dee, I myself have suffered from degenerative disk disease for about 10 years now and I've tries many therapies including pain meds, muscle relaxers, physical rehabilitaion, yoga, and epidural injections in the lumbar region. At a three day convention for primary care physicians, I sat in on an interesting panel discussion. The topic was about about a small but growing number of physicians were now using anti-depressants in pain management. The post clinical trials looked promising, At that time I had 4 bulging disks all in the lumbar region. I decided to try this, as many of the treatments I'd had to that point had less than stellar results. My primary doctor had in the past put me on 10 day courses of Flexeril. I was already on a high dose of Percoset, 600 mg. ibuprofen. and Lidocane patches. After some time on the flexeril, I began to notice that I always felt better emotionally, socially, and more felt optimistic when taking 5 mg Flexaril/day.
I went online and looked up Flexeril and Amitriptyline. Amitriptyline is belongs to a class of medicines called tri-cyclic anti depressants.The tri-cyclics include amitriptyline, desipramine, doxepin, norpramin, imipramine, and others. These medicines have been on the market for over 20 years or more, and have an excellent safety record. I should mention here that I also suffer from depression, it manifests as SAD, an acronym for seasonal depressive disorder. I'm not sure what made me look into a connection, maybe just a flash of insight. I sat at the computer and brought up the chemical structure for both amitriptyline and flexaril. At first I thought it was a mistake or typo. They appeared to be the same drug! Upon further examination and some cross referencing, I saw there was a single nitrogen bond that existed in one, but not the other.
I don't know if the antidepressants were your doctors first line of treatment since you don't indicate what other medicines you may or may not have tried. Your doctor should have taken you of the antidepressants after you told him of the serious side effects.
It sounds like you have one or more bulging or herniated disks in the lumbar region, as that is where the nerve roots that branch into the sciatic nerve. If you were my patient, one of the first things I would do is order an X-ray and an MRI. This is the only way to see whats going on in there. Once we have the pictures, we can they discuss treatment options.
One very common protocol for back pain and spasmotic muscles might incluede a strong NSAID, such as Ibuprofen, a muscle relaxer, flexeril, valium, or one of it's analogs, and in severe cases some kind of opiate such as Percocet or Vicodin. You should be stretching 20 minutes a day to help keep the muscles loose and prevent spasming. Myotheraph, or massage, can work womders for many people. Good Luck! Hope this was hopeful
20 Aug 2012
I have recently read that, but I don't know if it's accurate. Ask a pharmacist, they know all when it comes to things like this I think!! :) I am a doctor's worst nightmare, I have taken myself off my migraine preventive due to side effects. She was on vacation for two weeks, and it was really doing a job on my mood, irritability, anger, feeling 'down'. So I weined myself off and I have a prescription for Flexeril for stiff neck... I seldom ever take it, a 30 day script lasts a couple of years... BUT, I heard at a migraine support group about all these different drugs that can be used for migraines, preventives etc. Muscle relaxers was one mentioned. I started taking it that night, July 19 and had six headaches through Aug 19th. Wow... I am thrilled. The past few months I had between 11 and 13 and that was with my preventive!! Now I need to go see my neurologist and confess. I hope she's on board.
I will NOT take an antidepressant, all the ones they try have side effects I am not willing to deal with. Sexual side effect, weight gain... heck, I can get rid of migraines with Imitrex and there are NO side effects for me!
20 Aug 2012
I have a question... does anyone know if Flexeril causes water retention? I know it's summer and I know we've been eating out a lot but it seems like my wedding ring is 'tight' quite a bit lately. I have water pills, but I do not want to take them two or three times a week... normally I'll take a couple a month. Is Mexican food doing this or Flexeril!!!
- Flexeril Information for Consumers
- Flexeril Information for Healthcare Professionals (includes dosage details)
- Side Effects of Flexeril (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been taking Flexeril for TMJ and Fibromyalgia for 10 years, and would like to get off of it. I have had an pelvic injury and my muscles are ...
1 answer • 18 May 2010
... neck pain has gotten worse. I'm seeing a pain management doctor who increases my meds everytime I come in because they cease to help. ...
3 answers • 28 Nov 2011
I suffer from muscle spasms due to, sciatica and fibromyalgia. I'm on Flexeril, Toradol, Lyrica, and Ultram. I get this tightens in my legs ...
5 answers • 6 Feb 2012
I have had xrays and CT scan on my back, especially the lumbar and sacral regions. I get a metastatic skeletal survey done every 6 months to be sure ...
8 answers • 9 Jul 2013
I am a 27 year old female who was diagnosed with sciatica 6 years ago. 2 weeks ago my lower back went into a spasm that ran down my left leg into my ...
2 answers • 12 Mar 2014